Kansas, 2004

Hail in Kansas, July 7, 2004

July 7, 2004 · NWS GLD · 7 events in 2 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 12:49 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 7, 12:49 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED JUL 7 2004

.DISCUSSION...

FORECAST CONCERNS ARE TEMPERATURES THROUGH NEXT 3 DAYS AS WELL AS
CHANCES FOR CONVECTION THURSDAY AFTERNOON AND EVENING AND AGAIN
FRIDAY AFTERNOON AND FRIDAY NIGHT.

18Z SURFACE MAP ANALYSIS SHOWED A WARM FRONT EXTENDING NORTH TO
SOUTH ACROSS WESTERN NEBRASKA AND WEST CENTRAL KANSAS MOVING SLOWLY
EAST. A HIGH PRESSURE RIDGE WAS LOCATED OVER THE DAKOTAS AND
MINNESOTA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED GOOD
CYCLONIC CURCULATION OF UPPER LOW OVER PACIFIC NORTHWEST STILL
DIGGING SOUTHWARD. ALSO VORT MAX SEEN IN SATELLITE MOVING SOUTHEAST
THROUGH NEBRASKA.

MODELS WERE IN DECENT AGREEMENT THIS MORNING WITH RESPECT TO SURFACE
FEATURES AS WELL AS WITH DIGGING UPPER LOW TO OUR NORTHWEST.
LOOKING AT THE OVERALL FLOW PREFER THE SLOWER MODEL SOLUTION BEST
PORTRAYED BY THE GFS FOR MOST OF THIS FORECAST PACKAGE. ETA MODEL
SEEMED TO BE CLOSER FOR WARMER TEMPERATURES FOR THE NEXT 3 DAYS.

FOR TONIGHT MOST OF FORECAST AREA SHOULD BE QUIET. HOWEVER MOISTURE
CONVERGENCE AND INSTABILITY PARAMETERS AHEAD OF A DRYLINE SEEM
ADEQUATE TO PRODUCED ISOLATED CONVECTION THROUGH THE EVENING OVER
FAR EASTERN ZONES. WILL CARRY SLIGHT CHANCE POPS FAR EAST. IN
ADDITION HAVING LOOKED AT THE LATEST FLASH FLOOD GUIDANCE NUMBERS FOR
FAR EASTERN ZONES FEEL THAT THERE COULD BE THE POTENTIAL FOR
ISOLATED FLOODING IF ANY STORMS HAVE HEAVY RAINFALL. TEMPERATURES
WILL BE MILD IN THE LOW TO MID 60S ACROSS THE AREA.

FOR THURSDAY AND THURSDAY NIGHT UPPER RIDGE BUILDS EASTWARD OVER
REGION. 850 MB AND 700 MB TEMPERATURES WARM SIGNIFICANTLY RESULTING
IN A CAPPED ATMOSPHERE. WILL EXPECT SCATTERED MID AND HIGH
CLOUDINESS AT BEST MOVING SOUTHEAST IN UPPER FLOW. ANOTHER SHORTWAVE
MOVES SOUTHEAST ACROSS REGION BY LATE THURSDAY AFTERNOON AND
EVENING. EVEN WITH A GOOD CAP IN PLACE THE EXPECTED HEATING MAY
BE ENOUGH TO SET OFF A FEW ISOLATED STORMS MORE POSSIBLE IN THE
EASTERN ZONES. FOR HIGH TEMPERATURES BASED ON 850 MB TEMPERATURES
WILL GO WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. LOW
TEMPERATURES THURSDAY NIGHT WILL AGAIN BE MILD IN THE 60S.

FRIDAY THROUGH SATURDAY ANOTHER MORE STRONGER SHORTWAVE MOVES
THROUGH THE FORECAST AREA LATE FRIDAY AFTERNOON AND FRIDAY EVENING.
MOISTURE AND INSTABILITY PARAMETERS ARE FORECAST TO BE RATHER STRONG
THUS RESULTING IN THE BEST CHANCES FOR CONVECTION OF THE WEEK. WILL
RAISE POPS SLIGHTLY TO 30 POPS WESTERN TWO THIRDS OF FORECAST AREA
AND 20 POPS EASTERN ZONES. WILL KEEP FRIDAY NIGHT TEMPERATURES MILD
IN THE 60S. HIGH TEMPERATURES ON SATURDAY AGAIN WILL BE HOT IN THE
LOW TO MIDDLE 90S.

FOR THE EXTENDED FORECAST PERIOD DAYS 4 THROUGH 7 (SUNDAY THROUGH
WEDNESDAY) HAVE MADE NO SIGNIFICANT CHANGES OTHER THAN TO ADD DAY 7.
NEXT WEDNESDAY APPEARS HOT AND DRY. WILL KEEP SLIGHT CHANCE POPS IN
FOR SUNDAY AND SUNDAY NIGHT. GFS AND ECMWF MODELS IN FAIRLY CLOSE
AGREEMENT WITH UPPER RIDGING OVER CENTRAL CONUS WHILE UPPER LOW
OVER PACIFIC NORTHWEST SLOWLY MIGRATES SOUTH AND THEN EASTWARD
DURING THE WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jul 7, 8:41 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
941 AM MDT WED JUL 7 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
941 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BRING A SLIGHT CHANCE FOR SEVERE WEATHER
THIS EVENING ALONG AND EAST OF HIGHWAY 83. A WARM FRONT WILL LINE UP
FROM MCCOOK NEBRASKA TO QUINTER KANSAS LATE THIS AFTERNOON. ABUNDANT
MOISTURE AND INSTABILITY WILL BE IN PLACE TO THE EAST OF THIS LINE.
A SMALL BUT POTENT UPPER LEVEL TROUGH...MOVING SOUTHEAST OVER THE TRI
STATE REGION...WILL PROVIDE A SOURCE OF LIFT TO PROMOTE ISOLATED
THUNDERSTORMS. WIND SHEAR WILL BE FAVORABLE FOR A SEVERE STORM OR
TWO...WITH THE MAIN THREAT BEING DAMAGING WINDS...ALTHOUGH ISOLATED
LARGE HAIL IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL AID THE DEVELOPMENT OF THUNDERSTORMS OVER
NORTHEASTERN COLORADO THURSDAY AFTERNOON...AND THESE STORMS WILL MOVE
TOWARD THE TRI STATE REGION DURING THE EVENING. IN ADDITION TO
DANGEROUS LIGHTNING...ISOLATED DAMAGING WINDS WILL BE POSSIBLE. THEN
A SLOW MOVING UPPER LEVEL STORM SYSTEM WILL APPROACH FROM THE
SOUTHWEST...AND BRING A SLIGHT CHANCE FOR AFTERNOON
THUNDERSTORMS...WITH LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
THIS EVENING ALONG AND EAST OF HIGHWAY 83.

BURKE

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Norton

When
July 7, 3:25 PM MST
Where
Norton County, 9 mi SW of Norton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -100.000

Hail, Norton

When
July 7, 3:45 PM MST
Where
Norton County, 8 mi W of Norton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -100.033

Hail, Norton

When
July 7, 4:15 PM MST
Where
Norton County, 11 mi S of Norton
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -99.883

Hail, Norton

When
July 7, 4:30 PM MST
Where
Norton County, 11 mi S of Norton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -99.883

Hail, Graham

When
July 7, 5:25 PM MST
Where
Graham County, 13 mi NE of Hill City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.500, -99.683

Hail, Graham

When
July 7, 5:50 PM MST
Where
Graham County, Nicodemus
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -99.617

Hail, Graham

When
July 7, 6:00 PM MST
Where
Graham County, Nicodemus
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -99.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404867, 5404868, 5404869, 5404870, 5404871, 5404872, 5404873.